What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 29, 6:00 AM EST, 55 minutes earlier.
Area forecast discussion, Jul 29, 6:00 AM EST, 55 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
700 AM EDT Sat Jul 29 2023
.UPDATE...
Issued at 655 AM EDT SAT JUL 29 2023
Raised PoPs through this morning as radar shows isolated showers
and thunderstorms developing to the west and moving into northern
and western parts of the forecast area. No other changes except to
update with latest observations.
&&
.SHORT TERM...(Today through Sunday)
Issued at 405 AM EDT SAT JUL 29 2023
Showers and thunderstorms are expected to develop along a passing
cold front moving in from the northwest today, and there is a chance
that at least one or two of these storms will be severe with
damaging winds and large hail the primary threats given the moderate
instability and sufficient wind shear expected. That much of the
forecast is high confidence. However, the parts of the forecast that
are low confidence are the timing of the cold front and associated
thunderstorm activity, as well as just how high the heat index will
reach this afternoon which may necessitate issuance of another Heat
Advisory for some areas.
As for the heat and humidity, latest forecasts suggest a few
locations may reach the 105 heat index threshold this afternoon to
warrant a Heat Advisory issuance. However, there are caveats to
whether heat indices will reach these levels, including potential
cloud cover and convective activity. Will issue a Special Weather
Statement to mention the heat and humidity today as a hedge, with
the possibility of issuing an advisory with the morning updates
if confidence increases that cloud cover and thunderstorm activity
holds off until later in the afternoon and evening.
As for showers and thunderstorm activity, the main issue is trying
to nail down the timing. Many CAMS as well as the EC operational
model have convective initiation in the mid-afternoon, while the
operational GFS does not bring convective activity into the forecast
area until sunset or later. Some CAMS even suggest leftover
convective activity moving southeast from the current MCS over the
Midwest bringing clouds and a few showers and thunderstorms late
this morning.
The primary threats with today's storms will be damaging wind
gusts and excessive rainfall, with large hail a secondary threat.
The Storm Prediction Center continues to forecast a Marginal Risk
for severe thunderstorms today for the entire forecast area, with
the exception of parts of Pike County which is in a Slight Risk.
WPC has issued a Slight Risk for excessive rainfall for
practically the entire forecast area.
Showers and thunderstorms look to continue into Saturday night and
linger through the overnight hours before gradually tapering off
from north to south through the day Sunday. Temperatures will be
much closer to normal Sunday, perhaps even slightly below normal in
a few locations, with mid- to upper-80s expected. Humidity will also
be trending downward behind the cold frontal passage.
.LONG TERM...(Sunday night through Friday)
Issued at 405 AM EDT SAT JUL 29 2023
The extended period should start off relatively quite, as high
pressure begins to push into the region. A few showers and storms
may linger across portions of the area Sunday evening, as a
shortwave rotates around the southwestern portion of a large trough
that itself will be moving through New England to begin the period.
Once this system moves off to our east, high pressure will be poised
to take over late Monday night. After that, we can expect dry
weather to begin the new work, and could possibly be dry through
most of the day on Wednesday. As it stand, another weather system
will be approaching from the west mid-week, and could allow for a
few pop up showers and storms on Wednesday, but this low confidence
at this time. The better chances for rain should arrive Wednesday
night, as a trough of low pressure ejects from the central Plains
and into the Ohio and Tennessee Valley regions. This system will
drag a slow moving cold through the region. The latest model data is
suggesting that this boundary may even stall out, or nearly stall
out, over our area to end the week and into the weekend. The best
rain chances each of those days will be during the afternoon and
early evening hours, while peak heating is still occurring.
Temperatures will still be warm in the extended, but cooler air
should be able to make its way into our area after the first weather
system exits to the east. The incoming clouds and rain from
Wednesday onward will keep temperatures during the daytime periods
from reaching the extremely highs values we saw during the week. In
fact, temperatures in the extended should be right around normal the
whole time, which will be a welcome change from what we saw over the
past several days. Daily highs should max out mostly in the low to
mid 80s, with nightly lows ranging from the upper 50s to upper 60s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
ISSUED AT 700 AM EDT SAT JUL 29 2023
Isolated showers and thunderstorms are developing near and west of KSYM
this morning, with showers and thunderstorms slowly expanding
south and east across the forecast area the remainder of this
morning. Expect a relative lull in activity early this afternoon
before more widespread shower and thunderstorm activity develops
mid-afternoon through this evening, slowly tapering off overnight
into Sunday. Fog is likely Sunday morning where heavy rain occurs
today, which may include all TAF locations. VFR conditions likely
prevail outside of the shower/thunderstorm activity and overnight
fog, where MVFR/IFR/LIFR are possible.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...CMC
SHORT TERM...CMC
LONG TERM...AR
AVIATION...CMC
Hazardous weather outlook, Jul 29, 2:49 AM EST, 4 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 AM EDT Sat Jul 29 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-300800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna, Clay City,
Stanton, Frenchburg, Brodhead, Mount Vernon, McKee, Annville,
Burnside, Somerset, London, Monticello, Stearns, Whitley City,
Corbin, Williamsburg, Barbourville, Middlesboro, Pineville,
Cumberland, Harlan, Sandy Hook, West Liberty, Paintsville, Campton,
Salyersville, Prestonsburg, Wheelwright, Beattyville, Jackson,
Hindman, Pippa Passes, Booneville, Hazard, Manchester, Hyden,
Jenkins, Whitesburg, Inez, Coal Run, Elkhorn City, Pikeville,
and South Williamson
349 AM EDT Sat Jul 29 2023
This Hazardous Weather Outlook is for a portion of eastern Kentucky.
.DAY ONE...Today and tonight.
Thunderstorms are possible at times today through tonight. Some
storms could produce strong to locally damaging wind gusts and heavy
rainfall.
Additionally, the combination of heat and humidity may cause heat-
related illnesses this afternoon, especially if thunderstorm activity
holds off until this evening. Heat index values of 100 to 105 degrees
are forecast for many locations.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms are possible Sunday morning and afternoon.
Thunderstorms are also possible Wednesday through Friday of next
week, mainly in the afternoons and evenings.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
JKL
In the hours before
Special weather statement, Jul 29, 2:39 AM EST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Jackson KY
339 AM EDT Sat Jul 29 2023
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-292200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
339 AM EDT Sat Jul 29 2023
...Hot and muggy conditions may cause heat-related illnesses this
afternoon...
Heat indices between 100 and 105 degrees this afternoon and early
evening may cause heat-related illnesses to occur, especially if
precautions are not taken. Isolated locations may see heat indices
reach as high as 107 degrees, though forecast confidence is low.
If planning to spend extended time outdoors this afternoon,
please drink plenty of fluids, and consider rescheduling strenuous
activities to the morning or evening. Wear lightweight and loose-
fitting clothing when possible. Schedule frequent rest breaks in
shaded or air conditioned environments. Know the signs and
symptoms of heat exhaustion and heat stroke, and call 911 if you
suspect someone is suffering from heat stroke.
A cold frontal passage tonight or early Sunday will bring cooler
near normal to below normal temperatures for Sunday through the
coming week.
CMC
Special weather statement, Jul 29, 6:27 AM EST, 28 minutes before
Special Weather Statement
National Weather Service JACKSON KY
727 AM EDT Sat Jul 29 2023
KYZ050-059-060-106-108-291215-
Montgomery KY-Menifee KY-Morgan KY-Powell KY-Wolfe KY-
727 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northeastern Powell,
southeastern Montgomery, southwestern Morgan, Menifee and Wolfe
Counties through 815 AM EDT...
At 727 AM EDT, Doppler radar was tracking a strong thunderstorm over
Fagan, or 7 miles northeast of Stanton, moving east at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Frenchburg and Natural Bridge S.P. around 735 AM EDT.
Mariba, Red River Gorge, Koomer Ridge Campground, Jenson and Pine
Ridge around 740 AM EDT.
Wellington, Pomeroyton, Stoll and Denniston around 745 AM EDT.
Other locations in the path of this storm include Campton, Maytown,
Valeria, Gosneyville, Ezel, Calaboose, Artville, Stillwater, Korea,
Ebon, Murphyfork, Toliver, Hazel Green, Pekin, Trent, Omer, Landsaw,
Baptist, Henry, Rexville, Demund, Nickell, Daysboro, Mize, Grassy
Creek, Lower Gilmore, New Cummer, Gilmore, Payton, Lizzielane, Cannel
City, Sellars, Stacy Fork, Panama, Adele, Helechawa, Greear, Malone,
Lewis, Caney, Holliday, Well Station, Burg, Wheel Rim, Belknap,
Gordon Ford, Burkhart and Cottle.
THIS INCLUDES Bert T. Combs Mountain Parkway between mile markers 22
and 63.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3800 8375 3792 8318 3778 8324 3777 8327
3775 8325 3768 8329 3768 8334 3770 8339
3769 8342 3783 8387 3801 8382
TIME...MOT...LOC 1127Z 285DEG 35KT 3791 8375
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMCSpecial weather statement, Jul 29, 6:44 AM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
744 AM EDT Sat Jul 29 2023
KYZ058-069-111-112-114-291230-
Jackson KY-Lee KY-Breathitt KY-Estill KY-Owsley KY-
744 AM EDT Sat Jul 29 2023
...A strong thunderstorm will impact portions of northern Owsley,
southeastern Estill, north central Jackson, southwestern Breathitt
and Lee Counties through 830 AM EDT...
At 744 AM EDT, Doppler radar was tracking a strong thunderstorm over
Alumbaugh, or near Irvine, moving east at 35 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Crystal, Old Orchard and Arvel around 750 AM EDT.
Willow Shoals, Yellow Rock, Pinnacle, Old Landing, Whynot,
Banford, Greeley and Earnestville around 755 AM EDT.
Belle Point, Heidelberg, Caryton, Mount Olive, Cressmont, Ida May,
Delvinta and Wild Dog around 800 AM EDT.
Other locations in the path of this storm include Beattyville,
Fincastle, Proctor, Corgleton, White Ash, Maloney, Pebworth, Levi,
Booneville, Enoch, Grass, Lower Buffalo, St. Helens, Stay, Airedale,
Primrose, Turin, Scoville, Lone, Tallega, Athol, Canyon Falls,
Monica, Lerose, Fillmore, Chestnut Gap, Vada, Eversole, Jetts Creek,
Oakdale, Cowcreek, Widecreek, Guerrant, Copebranch, Turkey, Chenowee,
Yeadon, Houston, War Creek, Lawson and Arnett.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3756 8403 3772 8397 3763 8350 3762 8349
3763 8349 3760 8336 3737 8346 3737 8347
TIME...MOT...LOC 1144Z 289DEG 31KT 3762 8392
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
CMC